Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2016, 5:24 PM EDT for Darlington County, South Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 14, 2016, 6:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Darlington County, SC
The radar
The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:34 PM EDT | TSTM WND DMG | 1 Sw Antioch, SC | REPORT OF TREE DOWN ON NEW HOPEWELL RD NEAR BETHLEHEM RD. TIME ESTIMATED BY RADAR. |
| Jun 14, 5:34 PM EDT | TSTM WND DMG | 1 W Antioch, SC | REPORT OF TREE DOWN AT THE INTERSECTION OF ANTIOCH RD AND BETHLEHEM RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
445
WUUS52 KILM 142124
SVRILM
SCC031-142230-
/O.NEW.KILM.SV.W.0028.160614T2124Z-160614T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
524 PM EDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DARLINGTON COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUBURN...OR
NEAR HARTSVILLE...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...FLOYD...LYDIA...DOVESVILLE...CLYDE...AUBURN...KELLYTOWN...
NORTH HARTSVILLE...MONT CLARE...SOCIETY HILL AND CAROLINA PINES
REGIONAL MEDICAL CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3450 7999 3449 7996 3449 7989 3453 7984
3449 7981 3450 7977 3451 7977 3449 7973
3447 7973 3446 7975 3444 7975 3442 7972
3440 7972 3440 7971 3438 7970 3425 8012
3432 8017 3437 8018 3433 8024 3437 8029
TIME...MOT...LOC 2124Z 245DEG 16KT 3439 8001
HAIL...<.75IN
WIND...60MPH
$$
RGZ2 follow-up statements
463
WWUS52 KILM 142200
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT TUE JUN 14 2016
SCC031-142230-
/O.CON.KILM.SV.W.0028.000000T0000Z-160614T2230Z/
DARLINGTON SC-
600 PM EDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN DARLINGTON COUNTY...
AT 559 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONT CLARE...OR
10 MILES NORTH OF DARLINGTON...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...FLOYD...DOVESVILLE...CLYDE...AUBURN...KELLYTOWN...NORTH
HARTSVILLE...MONT CLARE...SOCIETY HILL AND CAROLINA PINES REGIONAL
MEDICAL CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3450 7999 3449 7996 3449 7989 3453 7984
3449 7981 3450 7977 3451 7977 3449 7973
3447 7973 3446 7975 3444 7975 3442 7972
3440 7972 3439 7975 3440 7979 3430 8016
3432 8017 3437 8018 3438 8019 3440 8023
TIME...MOT...LOC 2159Z 245DEG 16KT 3446 7984
HAIL...<.75IN
WIND...60MPH
$$
RGZ772
WWUS52 KILM 142230
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EDT TUE JUN 14 2016
SCC031-142240-
/O.EXP.KILM.SV.W.0028.000000T0000Z-160614T2230Z/
DARLINGTON SC-
630 PM EDT TUE JUN 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DARLINGTON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3450 7999 3449 7996 3449 7989 3453 7984
3449 7981 3450 7977 3451 7977 3449 7973
3447 7973 3446 7975 3444 7975 3442 7972
3440 7972 3439 7975 3440 7979 3430 8016
3432 8017 3437 8018 3438 8019 3440 8023
TIME...MOT...LOC 2228Z 245DEG 16KT 3446 7984
$$
RGZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:12 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 3:12 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 312 PM EDT TUE JUN 14 2016 .SYNOPSIS... Heat and humidity will persist through Thursday. Heat index values may exceed 100 degrees each day and will be accompanied by scattered thunderstorms. A cold front will cross the area Friday with much cooler and drier conditions following for the weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 3 PM Tuesday... Evening thunderstorms not enjoying much in the way of forcing and so currently relegated to differential heating inland and sea breeze over SC. Convergence appears to be increasing along and S of front to our north and storm coverage expected to spread into inland NC zones later this evening. The weakly sheared but moderately to strongly unstable atmosphere means that near term storms will offer up a damaging wind threat. Things should die off for the most part towards or just after sunset but we cannot go with a rain-free forecast. A shortwave is progged to impinge from the west late tonight. Should it be weak as portrayed in GFS then it may be of little consequence but the stronger and further north WRF solution would likely trigger a few thunderstorms. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday... Boundary layer southwesterly flow will continue Wednesday allowing for copious moisture supply. The largely convection-capping mid level ridge that has been in place will move offshore allowing for a better coverage of thunderstorms. Timing them is a bit difficult though as we seem susceptible to a few upper impulses though by far the best chances should be during the afternoon hours. Afternoon heat indices could flirt with advisory level (105F) just west of the Grand Strand. A stronger impulse comes across by 18Z Thursday and its surface reflection is progged to sweep the deepest moisture along the coast and offshore. In its wake there may be some subsidence that will make for a less active day compared to Wednesday. This will aid in some stronger insolation and a hotter afternoon including a pinned sea breeze. This will lead to more widespread heat advisory heat indices, possibly covering a majority of the area away from the beaches. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 300 PM Tuesday...A cold front will drop south on Friday. The boundary will be oriented more west to east with W-SW flow ahead of it and NW-N winds behind it. The front should be bisecting our local forecast area by noon as it makes its southward push through the aftn. May pull off a nice morning on Fri as front just makes its way in from the north. Models show best chc of pcp with this front toward the latter part of the aftn as shortwave pushes front into SC. The best upper level support looks like it will run up the NC coast toward Hatteras later on Fri. The pinned sea breeze will produce some added lift right along the coast and then any shwrs/tstms will move rapidly offshore in the NW-W steering flow aloft. Dry and gusty northerly flow and high pressure will build in behind the front through Saturday. The hot and humid air mass with dewpoint temps up into the mid 70s will be scoured out with a good 10 degree drop late Fri into Sat. Pcp water values up over 2 inches will drop down to 1.25 inches or below by Sat morning and less than an inch by Sat evening as the column really dries out. May be enough upper level support and residual moisture to produce a few shwrs on Sat but overall expect relatively cooler and drier weather most of the weekend. A expansive area of high pressure will extend from the mid country out into the Atlantic through early next week until Tues, limiting shwrs/tstms as air mass slowly warms and modifies. By Monday the winds will have a more on shore component increasing flow of moisture on shore. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 18Z...Isolated afternoon and evening convection may briefly affect one or more terminals but widespread storms are not expected. As such any impact at a specific terminal is expected to be brief. Weak low level jet sets up overnight which should prevent any operationally significant fog development. Areas that do receive convective rainfall could see the increased low level moisture manifest as low cloud cover around daybreak. Extended outlook...Periods of morning MVFR fog possible Wednesday and Thursday, and periods of MVFR/IFR from afternoon/evening convection. Otherwise expect VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 3 PM Tuesday...Southwesterly winds to continue through the period as the area waters sit between a piedmont trough and Atlantic high pressure. Both of these features will be rather weak allowing seas to be capped at 2 ft or so outside of any thunderstorms. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday... Southwesterly flow continues on Wednesday, still driven by both oceanic high and piedmont trough. Overnight however the gradient will increase as upper disturbances cause over land pressures to fall a bit. The bolstered flow will continue into Thursday. No advisories are planned but cautionary headlines are tough to rule out. The wind may start to veer slightly towards the end of the period as a cold front approaches from the north. LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM Tuesday...A cold front will be dropping south on Friday. The orientation of the boundary will run more west to east as it drops south. The winds ahead of the front will be SW-W around 15 kts and shifting to the NW-N increasing up to 20 to 25 kts behind it...as it pushes south of the waters through late day. May see some stronger shwrs/tstms over the waters as the steering flow will push them toward the SE to E. Gusty northerly winds will increase Fri night into Saturday as dry high pressure builds in behind the front. Expect winds on Saturday to slowly veer from N to NE maintaining their 15 to 25 kt speed. Winds will decrease slowly and continue to come around to a more on shore flow through the end of the weekend as high pressure settles just to the north of the north of the local waters. Seas on Fri mainly 2 to 4 ft will increase rapidly Fri night into Saturday as high as 6 to 9 ft. Therefore expect SCA conditions by late Fri...probably close to midnight and lasting through much of the weekend. The WNA shows seas peaking just under 11 ft out near Frying Pan Shoals Sat eve and then starting a downward trend through Sunday finally dropping below SCA thresholds by Sun night. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...MBB SHORT TERM...MBB LONG TERM...RGZ AVIATION...III
Hazardous weather outlook, Jun 14, 3:30 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT TUE JUN 14 2016 NCZ087-SCZ017-023-024-032-033-039-053-055-150800- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- INLAND HORRY-INLAND GEORGETOWN- 330 PM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES WILL REACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL EXCEED 100 DEGREES WEDNESDAY AND COULD REACH 105 DEGREES ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ096-099-105>110-SCZ054-056-150800- BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 330 PM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL EXCEED 100 DEGREES WEDNESDAY AND COULD REACH 105 DEGREES ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-150800- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 330 PM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SMALL CRAFT EXERCISE CAUTION CONDITIONS ARE POSSIBLE WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY NIGHT INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
In the hours before
Special weather statement, Jun 14, 2:45 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT TUE JUN 14 2016
SCZ055-056-141930-
COASTAL GEORGETOWN SC-INLAND GEORGETOWN SC-
245 PM EDT TUE JUN 14 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN COUNTY UNTIL 330
PM EDT...
AT 243 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GRAVES...OR NEAR GEORGETOWN...MOVING NORTHEAST AT 15 MPH. OTHER
STORMS WILL DEVELOP ALONG THIS SEA BREEZE BOUNDARY THIS AFTERNOON.
PEA SIZE HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT TORRENTIAL RAIN WITH PONDING OF WATER ON
THE ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...PAWLEYS ISLAND...JACKSON...OATLAND...LITCHFIELD BEACH...
SAMPIT...GRAVES...PLANTERSVILLE AND GEORGETOWN MEMORIAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3335 7956 3358 7923 3349 7908 3345 7910
3326 7936
TIME...MOT...LOC 1843Z 225DEG 12KT 3338 7937
RGZSpecial weather statement, Jun 14, 5:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
512 PM EDT TUE JUN 14 2016
SCZ023-142200-
DARLINGTON SC-
512 PM EDT TUE JUN 14 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DARLINGTON COUNTY UNTIL
600 PM EDT...
AT 512 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLYDE...OR 8 MILES WEST OF HARTSVILLE. THIS STORM WAS NEARLY
STATIONARY.
PEA SIZE HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF
WATER ON THE ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...LYDIA...CLYDE...KELLYTOWN...NORTH HARTSVILLE...OATS AND
CAROLINA PINES REGIONAL MEDICAL CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3446 8012 3440 7997 3421 8011 3423 8011
3427 8014 3428 8013 3430 8016 3433 8018
3436 8018 3437 8019 3434 8021 3433 8024
3434 8025 3435 8028 3437 8029
TIME...MOT...LOC 2112Z 205DEG 1KT 3435 8024
RGZSpecial weather statement, Jun 14, 5:21 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT TUE JUN 14 2016
SCZ017-142200-
MARLBORO SC-
521 PM EDT TUE JUN 14 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MARLBORO COUNTY UNTIL
600 PM EDT...
AT 519 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHERAW...MOVING SOUTHEAST AT 15 MPH. THE STRONGEST PART OF THIS
STORM WAS MAINLY WEST OF MARLBORO COUNTY BUT IT WILL CONTINUE TO
TRACK SOUTHEAST ALONG THE CHESTERFILED/MARLBORO BORDER.
PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...WALLACE...CHAVISTOWN AND MARLBORO PARK HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7988 3468 7961 3450 7974 3452 7976
3450 7977 3450 7978 3449 7979 3449 7981
3451 7983 3460 7981 3461 7978 3464 7980
3465 7980 3466 7982 3466 7983 3469 7987
3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 2119Z 306DEG 13KT 3467 7991
RGZThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:45 PM EDT | Special Weather Statement | ILM | Georgetown | 45 min |
| Jun 14, 5:12 PM EDT | Special Weather Statement | ILM | Darlington | 48 min |
| Jun 14, 5:21 PM EDT | Special Weather Statement | ILM | Marlboro | 39 min |
| Jun 14, 5:31 PM EDT | Special Weather Statement | ILM | Dillon | 44 min |
| Jun 14, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 57 min |
| Jun 14, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 57 min |
| Jun 14, 7:47 PM EDT | Special Weather Statement | ILM | Marion | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.